Wyoming, 2010

High Wind in Wyoming, April 13, 2010

April 13, 2010 · NWS UNR · 3 events in 3 counties and zones

A tight pressure gradient produced strong southwest winds across portions of northeastern Wyoming. Wind gusts over 60 mph were recorded in Campbell and southwestern Weston Counties.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A tight pressure gradient produced strong southwest winds across portions of northeastern Wyoming. Wind gusts over 60 mph were recorded in Campbell and southwestern Weston Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Apr 13, 9:42 AM MST, 2 hours 18 minutes earlier.

Area forecast discussion, Apr 13, 9:42 AM MST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1042 AM MDT TUE APR 13 2010

.DISCUSSION...16Z SURFACE ANALYSIS HAS LOW PRESSURE CENTER OVER
NORTHWEST SOUTH DAKOTA WITH WARM FRONTAL BOUNDARY LIFTING INTO
NORTH DAKOTA. COLD FRONT/TROF HAS PROGRESSED INTO FAR WESTERN
SOUTH DAKOTA...WITH SOUTHWEST WINDS IN SPEARFISH JUST TURNING
NORTHWEST LAST HOUR. RAIN SHOWERS ARE STREAMING NORTH ACROSS
NORTHEAST WYOMING WITH NEW CELLS DEVELOPING ACROSS SOUTHWEST SOUTH
DAKOTA. CAP HAS ERODED OVER SOUTHWEST SOUTH DAKOTA...AND
ANTICIPATE MUCH OF THE CAP TO BE GONE BY 18Z. UPPER LEVEL
ANALYSIS HAS UPPER LOW OVER THE YELLOWSTONE AREA...WITH 100 KNOT
JET ACROSS COLORADO AND EASTERN WYOMING.

APPEARS SURFACE TROF AND UPPER FEATURES ARE PROGRESSING EAST A
LITTLE SLOWER THAN MODELS ARE DEPICTING. HAVE ADJUSTED TEMPS UP A
LITTLE FURTHER TO THE WEST...AND NUDGED WINDS AND CLOUD COVER.
REMAINDER OF FORECAST LOOKS TO BE IN GOOD SHAPE. UPDATES ARE OUT.

.AVIATION...WDSPRD HIGH BASED SHOWERS/TSTMS WILL DEVELOP ACRS THE
REGION TODAY AS A COLD FRONT MOVES THROUGH. MOSTLY VFR CONDITIONS
EXPECTED OUTSIDE OF HEAVIER STORMS.

&&

.PREV DISCUSSION... /ISSUED 300 AM MDT TUE APR 13 2010/

DISCUSSION...CURRENT SURFACE ANALYSIS PLACES LOW PRESSURE OVER
EASTERN WYOMING...WITH TIGHT PRESSURE GRADIENT OVER THE DAKOTAS.
UPPER LEVEL ANALYSIS PLACES DEEP TROF OVER THE GREAT BASIN...WITH
RIDGE OVER THE MIDWEST...BRINGING SOUTHERLY FLOW TO THE CWFA.

FOR TODAY...AFOREMENTIONED UPPER TROF CLOSES OFF...WITH LOW MOVING
OVER NORTHERN WYOMING INTO MONTANA THIS AFTERNOON. SURFACE LOW
CONTINUES TO TIGHTEN UP AND MOVE TO THE NORTHEAST...PUSHING INTO
WESTERN NORTH DAKOTA BY EARLY EVENING...BRINGING GUSTY SOUTHERLY
WINDS THROUGH THE DAY. DRYLINE SETS UP ALONG THE EASTERN SIDE OF THE
BLACK HILLS...AND STARTS PUSHING EAST THIS AFTERNOON...WHICH
COMBINED WITH BROAD LIFT WITH UPPER LOW...WILL RESULT IN SHOWERS AND
THUNDERSTORMS DEVELOPING. ALTHOUGH MODELS CONTINUE TO BRING MODEST
INSTABILITY (400-1000 J/KG LATE AFTERNOON)...0-6 KM BULK SHEAR
REMAINS IMPRESSIVE ALONG AND EAST OF THE DRYLINE (>50 KTS) TO
SUPPORT SUPERCELL DEVELOPMENT. SO...SEVERE THREAT
REMAINS...PARTICULARLY LATER IN THE AFTERNOON/EARLY EVE OVER WEST
CENTRAL/SOUTH CENTRAL SOUTH DAKOTA. STORMS WILL TAPER OFF OVERNIGHT
AS CENTER OF UPPER LOW SLIDES INTO SASKATCHEWAN AND DRIER AIR POURS
IN.

ON WEDNESDAY...UPPER LOW SLIDES TOWARDS LAKE WINNIPEG AS COOLER AIR
PUSHES INTO THE AREA...WITH BREEZY CONDITIONS REMAINING OVER
NORTHWEST SOUTH DAKOTA. SLIGHT CHANCE OF SHOWERS REMAIN OVER PARTS
OF THE AREA IN CYCLONIC FLOW ALOFT.

FOR THURSDAY...UPPER RIDGE STARTS BUILDING IN...BRINGING DRY
CONDITIONS AND ABOVE AVERAGE TEMPERATURES.

EXTENDED...UPPER RIDGE OVER THE FORECAST FRIDAY THROUGH SUNDAY WILL
RESULT IN MAINLY DRY WEATHER AND SLIGHTLY WARMER THAN NORMAL
TEMPERATURES. THERE MAY BE ENOUGH INSTABILITY AND LOW LEVEL MOISTURE
RETURN AROUND THE WESTERN PERIPHERY OF THE SFC HIGH FOR A SLIGHT
CHANCE OF MAINLY AFTERNOON SHOWERS OR THUNDERSTORMS OVER FAR WESTERN
PORTIONS OF OUR AREA FROM TIME TO TIME. THE UPPER RIDGE WILL THEN
BREAK DOWN AND MOVE EAST LEADING TO A SLIGHT CHANCE OF THUNDERSTORMS
OVER PARTS OF WESTERN SOUTH DAKOTA ON MONDAY.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY UNTIL 6 PM MDT /7 PM CDT/ THIS EVENING FOR BENNETT-
     CUSTER CO PLAINS-FALL RIVER-HAAKON-JACKSON-MELLETTE-
     NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-SHANNON-
     SOUTHERN MEADE CO PLAINS-TODD-TRIPP-ZIEBACH.

WY...NONE.
&&
Hazardous weather outlook, Apr 13, 4:30 AM MST, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
530 AM MDT TUE APR 13 2010

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-141300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
530 AM MDT (630 AM CDT) TUE APR 13 2010

...WIND ADVISORY TODAY FOR THE SOUTHWEST...SOUTH CENTRAL...AND WEST
CENTRAL SOUTH DAKOTA PLAINS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP ACROSS THE AREA TODAY INTO THIS EVENING AS
A LOW PRESSURE SYSTEM MOVES THROUGH THE REGION. THERE IS A SLIGHT
RISK THAT SOME OF THESE STORMS MAY BECOME SEVERE THIS AFTERNOON AND
EVENING...PARTICULARLY EAST OF A LINE FROM REVA TO WALL TO PINE
RIDGE. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS.

THE LOW PRESSURE SYSTEM WILL ALSO BRING GUSTY SOUTHERLY WINDS OF 20
TO 35 MPH WITH GUSTS UP TO 50 MPH TODAY. THIS WINDS WILL DIMINISH
LATE THIS AFTERNOON INTO EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Special weather statement, Apr 13, 10:09 AM MST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1109 AM MDT TUE APR 13 2010

SDZ012-072-073-131800-
BUTTE SD-SOUTHERN MEADE CO PLAINS SD-STURGIS/PIEDMONT FOOT HILLS SD-
1109 AM MDT TUE APR 13 2010

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MEADE AND EASTERN BUTTE
COUNTIES UNTIL NOON MDT...

AT 1107 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR VALE...OR 14 MILES NORTHEAST OF DOWNTOWN
STURGIS...MOVING NORTH AT 45 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  NEWELL...
  CASTLE ROCK...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

WETENKAMP
Special weather statement, Apr 13, 10:37 AM MST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1137 AM MDT TUE APR 13 2010

SDZ012-024>026-028-072-073-131815-
BUTTE SD-CENTRAL BLACK HILLS SD-NORTHERN BLACK HILLS SD-NORTHERN FOOT
HILLS SD-RAPID CITY SD-SOUTHERN MEADE CO PLAINS SD-STURGIS/PIEDMONT
FOOT HILLS SD-
1137 AM MDT TUE APR 13 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PENNINGTON...EASTERN
LAWRENCE...SOUTHWESTERN MEADE AND SOUTHERN BUTTE COUNTIES UNTIL 1215
PM MDT...

AT 1133 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM DOWNTOWN STURGIS TO
BLACK HAWK...AND MOVING NORTHEAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  BEAR BUTTE STATE PARK...
  VALE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

WETENKAMP
Local storm report, Apr 13, 10:47 AM MST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1147 AM MDT TUE APR 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1144 AM     HAIL             E TILFORD               44.30N 103.43W
04/13/2010  E0.75 INCH       MEADE              SD   TRAINED SPOTTER

            MAINLY PEA SIZE HAIL.

&&

MBUNKERS
Special weather statement, Apr 13, 10:48 AM MST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1148 AM MDT TUE APR 13 2010

SDZ012-024>026-028>031-041-042-072>074-131830-
BUTTE SD-CENTRAL BLACK HILLS SD-CUSTER CO PLAINS SD-FALL RIVER
SD-HERMOSA FOOT HILLS SD-NORTHERN BLACK HILLS SD-NORTHERN FOOT HILLS
SD-PENNINGTON CO PLAINS SD-RAPID CITY SD-SHANNON SD-SOUTHERN BLACK
HILLS SD-SOUTHERN MEADE CO PLAINS SD-STURGIS/PIEDMONT FOOT HILLS SD-
1148 AM MDT TUE APR 13 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FALL RIVER...EASTERN
CUSTER...CENTRAL PENNINGTON...SOUTHEASTERN LAWRENCE...SOUTHWESTERN
MEADE...SOUTHEASTERN BUTTE AND NORTHWESTERN SHANNON COUNTIES UNTIL
1230 PM MDT...

AT 1145 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF
TILFORD TO 14 MILES EAST OF ORAL...AND MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  BEAR BUTTE STATE PARK...
  RAPID VALLEY...
  RAPID CITY AIRPORT...
  ELLSWORTH AFB...
  BOX ELDER...
  FARMINGDALE...
  NEW UNDERWOOD...
  HEREFORD...
  SCENIC...
  OWANKA...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM
WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

WETENKAMP
Local storm report, Apr 13, 11:39 AM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1239 PM MDT TUE APR 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 PM     HAIL             9 NNE BOX ELDER         44.24N 103.00W
04/13/2010  E1.00 INCH       MEADE              SD   PUBLIC

            60 MPH WIND GUSTS

1220 PM     TSTM WND GST     1 N HEREFORD            44.40N 102.88W
04/13/2010  E70 MPH          MEADE              SD   TRAINED SPOTTER

&&

KEWY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Northern Campbell

When
April 13, 12:00 PM MST to 4:00 PM MST
Where
Northern Campbell forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
44.248, -105.548 (the zone’s center; the record gives no point)

High Wind, Weston

When
April 13, 1:00 PM MST to 5:00 PM MST
Where
Weston forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
RAWS
Coordinates
43.841, -104.568 (the zone’s center; the record gives no point)

High Wind, South Campbell

When
April 13, 1:00 PM MST to 5:00 PM MST
Where
South Campbell forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
RAWS
Coordinates
44.248, -105.548 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 215644, 215645, 228125.